When a pet ingests something they shouldn’t, one of the first questions that comes to mind is “could this be deadly?” While it’s a good idea to take any sort of foreign ingestion seriously, there are many different factors to take into account. All pet toxins can have varying levels of concern due to how much your pet ingests, their medical history and their size. That being said, there are a few things that pet owners should use extra caution with which is why the ASPCA Animal Poison Control Center (APCC) created this list of toxins that are more likely to cause serious, or potentially life threatening signs. Below are the top 10 deadliest pet toxins:
- 5-Fluorouracil is usually found as an ointment or a lotion and is used in people to treat skin cancer. When a dog ingests 5-fluorouracil it can cause intractable seizures, severe vomiting and diarrhea and possibly bone marrow suppression.
- Amphetamines are medications commonly used for weight loss or ADHD treatment, and also included in illicit substances like methamphetamine and MDMA (ecstasy). Overdoses often result in significant hyperactivity, pacing, panting, abilify ymrs tremors and seizures. Internally, severe elevations in body temperature, heart rate and blood pressure are seen.
- Baclofen is a prescribed muscle relaxer for humans. For small dogs, even one or two pills could potentially be life-threatening. Initially, dogs will salivate and become disoriented and vocal. As signs progress, they may become comatose, have seizures and difficulty breathing. If your pet has ingested baclofen, it is best to get them to a veterinary clinic immediately as signs can progress very rapidly.
- Calcium channel blockers are common blood pressure medications. Examples include diltiazem, amlodipine, verapamil and nifedipine. Even small exposures may lead to a severe decline in blood pressure and heart rate in pets. Outwardly a pet may just seem lethargic or more tired than normal.
- Lamotrigine is a prescription medication used to prevent or reduce the severity of seizures. Overdose can lead to irregular heartbeats, muscle tremors and seizures.
- 5-Hydroxytryptophan, or 5-HTP, is an over-the-counter supplement often used for sleep or mood moderation. A dog that gets into a bottle of 5-HTP may develop significant vomiting, abdominal pain, high body temperature, high heart rate and elevated blood pressure. Tremors and seizures are also possible.
- Hops (Humulus lupulus) should be a concern for home brewers. Hops are the flower from the Humulus lupulus plant and are commonly used in making beer. When dogs get into the plant or the pellets used to make beer, life-threatening elevations in body temperature can be seen.
- Metaldehyde is the active ingredient used in some slug and snail baits. Pets that ingest these baits will rapidly develop severe tremors and seizures.
- Blue-green algae (BGA) contains harmful toxins that cause either rapid seizures or liver failure. If taking your pet to a lake, pond or river, make sure to check the area for any postings or warnings. Many health departments will post warnings when BGA has been detected and in these instances, it is crucial to keep your pet out of the water. If you are unsure if a body of water has been tested and you see algae floating, it is best to keep your pet out of the water.
- Methomyl is an active ingredient found in some fly baits. It is an insecticide that will cause salivation, vomiting, slow heart rate, difficulty breathing, weakness, tremors and seizures when ingested by a mammal.
Bonus tip: never mix a poison, such as a rodenticide, with something tasty as that increases that chance your pet may accidently ingest it. To keep your furry friends safe, be sure to keep all of the aforementioned items locked in cabinets or out of paws’ reach!
If you suspect your pet may have ingested something toxic, please contact your veterinarian or the ASPCA Animal Poison Control Center at (888) 426-4435 immediately.
Source: Read Full Article